Meet the new drug

image

Yesterday I had a doctor double-header. First, I saw my shrink, who needed to coach me on how to respond to the chaos the kids have been causing lately. (Formerly best buddies, they taunt each other and hit/kick each other seemingly all day long.) We now have a plan of action, but need to put it into practice. And even when we do, an extinction burst awaits us before triumph. Sounds really great.

Next, I dashed down to Dr P’s office for a checkup. I think it’d been three weeks since I stopped taking dabrafenib. I wasn’t missing it. But, with my eye on the mend and my antibiotics finished, it is time to take up the fight once again. I’ll resume my doses of dabrafenib, but only every other day.  However, a new drug will join it: Mekinist (aka trametinib). It’s another inhibitor drug that is typically used in combination with dabrafenib. Because the need to start my treatment was so urgent back in April, they started me on just the one drug. Now, I’ll get the combo.

The hope is that the combo will mitigate the side effects compared to taking a single drug. I hope so, because the list of side effects of the combo pack are also not too appetizing. Still, having had an ocular side effect, I’d be more than happy to stick with “chicken skin” – and even my thickened footsoles – if I could avoid the others.

Last night I was feeling horrible after dinner. Really bad. I went for a walk, which helped, but when I came back my stomach was tied up in knots. The freezer had just started making a terrible racket and that was stressing me out too. I got in bed, put a heating pad on my belly (in an unpleasant reminder of my sick days last November), and J made me chamomile tea. After about ten minutes, I dashed to the bathroom and my dinner came up. It was such a relief. I’m not sure why that happened, really – I haven’t actually got the new drug and hadn’t even resumed taking dabrafenib yet.

I had, however, been for the umpteenth time perusing the list of side effects for levetiracetam (aka Keppra), the anti-seizure med I’ve been on since April. My next opportunity to reduce the dosage – or even stop taking it entirely – will be after my next MRI in mid-September.

While the dosage was recently reduced, I think it continues to affect me. My fatigue, inability to focus on something for a sustained period of time, even the stubborn refusal of my body to shed even a pound of its fat suit – all may he attributable to this pill. I’ve read horror stories about it on Internet forums for people with epilepsy.

The weirdest side effect I read in the long, long list was “depersonalization.” I had to look that one up. It’s an “anomaly of self-awareness.” It has to do with feeling external to oneself, to feeling like an outside observer. This fascinates me, because I’ve felt that way, to some degree, as long as I can remember, and certainly before Keppra and I got acquainted. It isn’t a constant feature of my identity, but it certainly sounds familiar. I’m having a hard time understanding how it could be bad to see oneself from the outside, particularly at a time like this, when being fully inside can be such a chore.

How is it bad?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s